Minnesota, 2007

Hail in Minnesota, August 21, 2007

August 21, 2007 · NWS MPX · 2 events in 2 counties and zones

Warm frontal boundary induced severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Warm frontal boundary induced severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 21, 2:38 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 21, 2:38 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
338 PM CDT TUE AUG 21 2007

.DISCUSSION...
COMPLEX WEATHER PATTERN CONTINUES THROUGH AT LEAST LATE THURSDAY
WITH ACTIVE AND WET CONDITIONS CONTINUING FOR SOME AREAS. UPPER
SHORT WAVE TROUGH IS CROSSING THE CWA THIS AFTERNOON KICKING OFF
AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS CENTRAL
MINNESOTA. SFC WARM FRONT REMAINS ACROSS FAR NORTHERN IOWA AT 20Z.
MAIN FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT IS OVER IOWA THIS
EVENING WHERE LOW LEVEL WARM ADVECTION MAXIMIZES IN CONJUNCTION
WITH BAND OF FRONTOGENETICAL FORCING AND STRONG THICKNESS
DIFFLUENCE. 1000-300 MB THICKNESS ORIENTATION SHOWS THAT SHOWER
AND THUNDERSTORMS WILL MOVE EAST NORTHEASTWARD...BUT THE BEST
COVERAGE OF HEAVY RAINFALL SHOULD STAY JUST TO THE SOUTH AND EAST
OF THE CWA. HOWEVER...HAVE LIKELY POPS IN THE FAR SOUTH LATE THIS
EVENING IN ANTICIPATION NORTHERN FRINGE OF STRONG CONVECTION
IMPACTING THOSE AREAS. WILL KEEP CURRENT FLASH FLOOD WATCH IN
EFFECT BECAUSE HEAVY RAINFALL RATES WILL CERTAINLY BE POSSIBLE.
OTHER CONCERN FOR TONIGHT IS DENSE FOG. WEAK PRESSURE GRADIENT
WILL SETTLE OVER MUCH OF THE AREA WITH LIGHT WINDS FAVORING A
SOUTHEAST COMPONENT. WITH HIGH LOW LEVEL MOISTURE CONTINUING TO BE
IN PLACE EXPECT FOG DEVELOPMENT ONCE AGAIN. HAVE INCLUDED AREAS OF
FOG IN THE GRIDS AND WILL ALERT EVENING SHIFT TO POTENTIAL FOR
DENSE FOG ADVISORY OVERNIGHT.

WEAK HIGH PRESSURE MAY ALLOW FOR A BRIEF DRY PERIOD WEDNESDAY BEFORE
ANOTHER LOW DEVELOPS TO THE SOUTHWEST PUSHING WARM FRONT BACK
TOWARDS THE AREA. BETTER INSTABILITY MOVES FURTHER NORTHWARD INTO
THE CWA WEDNESDAY EVENING ALLOWING A BETTER CHANCE FOR
SHOWER/THUNDER DEVELOPMENT. MAIN FOCUS WILL ONCE AGAIN BE ACROSS
NORTH CENTRAL IOWA WHERE LOW AND MID LEVEL WARM ADVECTION MAXIMIZE
WITH ATTENDANT FN VECTOR DIVERGENCE IN ZONE OF DIFFLUENT THICKNESS.
THUS EXPECT CONVECTIVE COMPLEX TO DEVELOP AND MOVE EAST NORTHEAST
ACROSS THE SOUTHERN CWA ONCE AGAIN. WILL LIKELY NEED TO HAVE
ADDITIONAL FLASH FLOOD WATCH FOR THAT TIME PERIOD. ANOTHER SFC LOW
MOVES ACROSS IOWA FRIDAY...BUT BOUNDARY MAY HAVE BEEN ABLE TO SLIP A
BIT FURTHER SOUTH DUE TO EARLY THURSDAY CONVECTION. SOUTHERN AND
EASTERN CWA WILL HAVE THE GREATEST RISK OF RAIN...BUT BULK OF
ACTIVITY APPEARS FURTHER SOUTH AT THIS TIME.

PLEASANT WEATHER LOOKS TO FINALLY RETURN TO THE AREA FOR THE WEEKEND
AS HIGH PRESSURE SETTLES INTO THE PLAINS AND CRESTS OVER THE AREA
INTO SUNDAY. UPPER PATTERN FLATTENS OUT AND SFC LOW PRESSURE BUILDS
OFF TO THE WEST ONCE AGAIN GOING INTO MONDAY. SOUTHERLY SFC FLOW WILL
BRING HIGHER MOISTURE LEVELS BACK INTO THE CWA THOUGH MONDAY.
PASSAGE OF UPPER LEVEL SHORT WAVES WILL BECOME POSSIBLE AHEAD OF THE
LOW BRINGING PRECIP CHANCES BACK TO THE AREA MONDAY NIGH

&&

.AVIATION.../18Z TAF ISSUANCE/
SURFACE TROF CURRENTLY ALONG THE MN/WI BORDER WILL CONTINUE MOVING
VERY SLOWLY EASTWARD THIS AFTERNOON AND DISSIPATE. N TO NW WINDS
IN THE WAKE OF THE TROF AT KMSP FOR A TIME THIS AFTERNOON BEFORE
GOING NEARLY CALM LATE AFTERNOON. WEAK SURFACE HIGH CENTERED NEAR
KSTC WITH NEARLY CALM WINDS ACROSS CENTRAL MN. FLOW TURNS ESE OVER
FAR WESTERN MN AS YET ANOTHER SURFACE BOUNDARY APPROACHES. CLEARING
OF CEILINGS BELOW 1000 FEET IS OCCURRING AT A PRETTY GOOD PACE FOR
THE MN TAF SITES WITH KMSP BEING THE LAST. THE WI SITES EXPECTED
TO REMAIN DOWN THROUGH THE AFTERNOON. TWO CONCERNS THIS PACKAGE.
THE FIRST WILL BE THE REESTABLISHMENT OF THE WARM FRONT OVER IA
THIS EVENING. THIS SHOULD FOCUS TSRA SOUTH OF THE TAF SITES
THROUGH THE PERIOD. THE SECOND CONCERN IS DENSE FOG AND LOW
CEILINGS/VISIBILITIES EARLY WEDNESDAY MORNING. INDICATED ALL BUT
KMSP AS HAVING CHANCES FOR CEILINGS BELOW 1000 AND VISIBILITIES
BELOW 1 MILE TOWARD DAYBREAK.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA
     COUNTY(IES).

WI...NONE.
&&

MDB/RAH
Hazardous weather outlook, Aug 21, 3:16 AM CST, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 AM CDT TUE AUG 21 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
220930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
416 AM CDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS...SOME PRODUCING HEAVY RAINFALL...WILL BE
POSSIBLE AGAIN TODAY AND TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL
MINNESOTA...AND WEST CENTRAL WISCONSIN. THE HIGHEST RAINFALL
AMOUNTS ARE EXPECTED ALONG AND SOUTH OF A MEDFORD TO FAIRMONT
LINE. DUE TO THE HIGHLY SATURATED GROUND CONDITIONS ACROSS SOUTH
CENTRAL MINNESOTA...ANY PROLONGED THUNDERSTORMS THAT DEVELOP WILL
BE CAPABLE OF CAUSING FLASH FLOODING.

IN ADDITION...THUNDERSTORMS OVER SOUTH CENTRAL MINNESOTA MAY
BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE SHOWERS AND THUNDERSTORMS ARE ANTICIPATED DURING THE WORK
WEEK. THERE IS THE POTENTIAL FOR SEVERE STORMS ACROSS SOUTH
CENTRAL MINNESOTA AGAIN ON WEDNESDAY INTO THURSDAY...WITH HEAVY
RAINFALL AND RESULTANT FLOODING A CONTINUED THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL
MINNESOTA THIS AFTERNOON THROUGH TONIGHT. IN ADDITION...SPOTTERS
AND COOPERATIVE OBSERVERS ARE URGED TO REPORT RAINFALL AMOUNTS TO
THE NATIONAL WEATHER SERVICE.

The radar

The Minneapolis radar (KMPX), 74 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Waseca

When
August 21, 6:23 PM CST
Where
Waseca County, 5.27 mi NNE of Janesville
Measured
0.75 in hail
Reported by
County Official
Coordinates
44.193, -93.688

Hail, Freeborn

When
August 21, 7:40 PM CST
Where
Freeborn County, Glenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.570, -93.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56513, 56514.